Vol. 44, No. 2, 1973

Download this article
Download this article. For screen
For printing
Recent Issues
Vol. 294: 1
Vol. 293: 1  2
Vol. 292: 1  2
Vol. 291: 1  2
Vol. 290: 1  2
Vol. 289: 1  2
Vol. 288: 1  2
Vol. 287: 1  2
Online Archive
Volume:
Issue:
     
The Journal
Subscriptions
Editorial Board
Officers
Special Issues
Submission Guidelines
Submission Form
Contacts
Author Index
To Appear
 
ISSN: 0030-8730
Necessary convexity conditions for the Hahn-Banach theorem in metrizable spaces

Martin G. Ribe

Vol. 44 (1973), No. 2, 715–732
Abstract

Local convexity appears—by the Hahn-Banach theorem—as a sufficient condition for the (topological) dual of a topological vector space to separate points from closed subspaces. The aim in the present article is to obtain necessary conditions, in terms of local convexity, for the latter statement to hold for a metrizable topological vector space. In particular, certain classes of such spaces are found, for which local convexity is, really, a necessary condition for the dual to separate points from closed subspaces. The course of proof goes via consideration of the more general question how two metrizable vector space topologies on a linear space must be related to each other, given that the class of linear subspaces which are closed in one of them is larger than the class of those closed in the other.

Mathematical Subject Classification
Primary: 46A15
Milestones
Received: 10 September 1971
Revised: 14 April 1972
Published: 1 February 1973
Authors
Martin G. Ribe